SVT Medications

Posted by lisadib @lisadib, Jan 13 11:42am

All, I am new to the group. I'm 53 and have had SVTs for 20+ years. Mine last hours. I've had event monitors 4 times that found nothing to explain. Many happen when I'm doing mundane tasks or at night during sleep. Finally, thanks to my Kardia device, I finally caught them and have been referred for an ablation procedure. My question is this. Once the cardiologist identified them, he put me on Metatropolol, which has caused weight gain, headaches, digestive issues and overall lethargy. I'm not a fan of how I feel or the prospect of staying on them for life (one solution to ablation provided by EP). I am very active and do not like how I feel or the side effects I'm having. My EP just recommended switching to Diltiazem. After reading more about this medication, I'm worried about making the switch. Can anyone share their experiences with either of these meds? I'm going back in Feb. to talk next steps, but am definitely leaning toward ablation as opposed to lifelong meds. Thanks!

If I had a choice, I would take the ablation. I am on Diltiazem and Metoprolol. An ablation will not work for me so I take the meds. I have had no adverse reactions. Good luck!

REPLY

Hi @lisadib and welcome to Mayo Clinic Connect. I am terribly sorry you have been dealing with this for 20+ years with no relief or answers! That must be frustrating when you are such an active person. We have lots of members that are in similar situations as you are currently.
I'd like to invite @damari, @bbeebe1943, and @cturner01 to the conversation. Along with the groups mentor, @predictable.

You might also be interested in the following articles related to your topic.
– Metoprolol Succinate Side Effects by Likelihood and Severity https://www.webmd.com/drugs/2/drug-8814/metoprolol-succinate-oral/details/list-sideeffects
– Mayo Clinic: Diltiazem https://www.mayoclinic.org/drugs-supplements/diltiazem-oral-route/side-effects/drg-20071775

Damari also started a similar conversation that you can view here. https://connect.mayoclinic.org/discussion/afib-5/

Lisa, have you discussed with your physician the side effects you are experiencing? Has he or she mentioned the quality of life return with the medication versus the ablation?

REPLY
@amandaburnett

Hi @lisadib and welcome to Mayo Clinic Connect. I am terribly sorry you have been dealing with this for 20+ years with no relief or answers! That must be frustrating when you are such an active person. We have lots of members that are in similar situations as you are currently.
I'd like to invite @damari, @bbeebe1943, and @cturner01 to the conversation. Along with the groups mentor, @predictable.

You might also be interested in the following articles related to your topic.
– Metoprolol Succinate Side Effects by Likelihood and Severity https://www.webmd.com/drugs/2/drug-8814/metoprolol-succinate-oral/details/list-sideeffects
– Mayo Clinic: Diltiazem https://www.mayoclinic.org/drugs-supplements/diltiazem-oral-route/side-effects/drg-20071775

Damari also started a similar conversation that you can view here. https://connect.mayoclinic.org/discussion/afib-5/

Lisa, have you discussed with your physician the side effects you are experiencing? Has he or she mentioned the quality of life return with the medication versus the ablation?

Jump to this post

Hi,
Thank you. The medication is new to me, I've only been on for about 5 weeks. Prior it was as needed. Yes, discussed with the doctor yesterday, but was very disheartened as although I'm very active — but not an athlete — I felt like the EP was pushing me towards meds vs. ablation, which I was very frustrated with. He was also very dismissive. My SVT episodes last a long time and vagal maneuvers no longer work to break them. I haven't started the Diltiazem yet as after reading it's side effects, seemed very unappealing. I'm essentially biding my time until Feb. 10th when I get another opinion from another cardiac group. Just was curious about others' experiences and side effects. I'm on a small dose of metoprolol – 1/2 25mg tablet twice a day. The EP recommended 120mg of Diltiazem once a day. I am very active and don't like how I'm feeling on the meds.

REPLY
@lisadib

Hi,
Thank you. The medication is new to me, I've only been on for about 5 weeks. Prior it was as needed. Yes, discussed with the doctor yesterday, but was very disheartened as although I'm very active — but not an athlete — I felt like the EP was pushing me towards meds vs. ablation, which I was very frustrated with. He was also very dismissive. My SVT episodes last a long time and vagal maneuvers no longer work to break them. I haven't started the Diltiazem yet as after reading it's side effects, seemed very unappealing. I'm essentially biding my time until Feb. 10th when I get another opinion from another cardiac group. Just was curious about others' experiences and side effects. I'm on a small dose of metoprolol – 1/2 25mg tablet twice a day. The EP recommended 120mg of Diltiazem once a day. I am very active and don't like how I'm feeling on the meds.

Jump to this post

Hi @lisadib. I'm glad to make myself available at Amanda Burnett's invitation in the hope that I can help settle your mind about dealing with SVTs. My own electrophysiological problem is atrial fibrillation. My wife endured several months of SVT about 9 years ago. Her treatment was — and continues to be — simply 25mg of Atenolol every morning. She can't remember her last episode of tachycardia. Atenolol is a beta blocker, a cousin of Metoprolol, but its narrower range of effects appears to make it easier to accommodate.

My medications, like yours, include a beta blocker, Carvedilol (Coreg brand name), Lisinopril, and Amiloride (a diuretic) mostly to treat high blood pressure. When I had a small stroke a few years ago, Carvedilol became a primary medication. Before that I was on Diltiazem for some time, but talked my medical team into a change because of swelling in my ankles and feet.

That takes me to another emphasis that might be helpful. I have been fortunate to get my medical care from an HMO that (like Mayo) puts a premium on teamwork and counts the patient as a member of the team. When I need to change therapy my doctors give me advance notice so that I can get prepared to discuss it with them before a decision is made. In an emergency situation, I'm at their disposal and anxious to have them take over without waiting for me to argue about it. As you can imagine, I have found a relationship with my medical professionals that I value and will preserve, and if it becomes necessary, I'll make every effort to replace them with equally partnering people. Are you situated so that you could build your own medical team to work with? Martin

REPLY
Please sign in or register to post a reply.